08 July, 2011
Estrogen Supplement Side Effects
The hormone estrogen plays an important role in human health and disease. Especially important for women, estrogen controls reproductive cycles and affects bodily processes. Premenopausal women not wanting to become pregnant can use estrogen pills as oral contraceptives. Postmenopausal women often consider taking estrogen supplements to combat age-related changes. While usually effective, hormone intake may cause unwanted side effects. Women interested in using estrogen should first consult with a health care professional.
Postmenopausal women often experience hot flashes and vaginal dryness. These changes likely relate to the age-related decrease in estrogen levels. Hormone replacement with estrogen supplements may temper these problematic symptoms. Yet hormone therapy can cause other, unwanted effects. A report by V. S. Benson and co-workers published in the Oct. 1, 2010 edition of "International Journal of Cancer" looked at the correlation between estrogen intake and tumor incidence. The report indicated that women taking estrogen-only pills were more likely to develop tumors than women using estrogen-progesterone pills or women not receiving hormone replacement.
Premenopausal women wanting to avoid pregnancy may consider taking oral contraceptives. Estrogen typically serves as the primary ingredient in such birth control pills. While effective as a contraceptive, these estrogen-based drugs can cause undesirable side effects. A study by A. Rickenlund and associates presented in the September 2004 issue of "Journal of Clinical Endocrinology & Metabolism" evaluated the impact of oral contraceptives on female athletes. Such women often have irregular menstrual cycles regardless of hormone intake. The pills caused the latter athletes to gain weight in the form of increased body fat. The study noted that this change may cause the women emotional distress and impact their performances.
The use of hormone replacement therapy greatly decreased during the 2000s. This change occurred as doctors became more aware of estrogen-induced cancers. Yet some women continue to use estrogenic drugs, and they remain at risk for many different types of cancer. A survey by Koomen and colleagues offered in the February 2009 edition of "Annals of Oncology" assessed the relationship between estrogen intake and cutaneous melanoma. The data showed that both the oral contraceptive and hormone replacement use of estrogen increased the probability of developing skin cancer. The effects were dose-dependent with larger amounts of estrogen exposure further enhancing risk.
Estrogen intake alters breast physiology by increasing breast density. Such changes often remain benign, yet dense breasts occasionally trigger positive results on mammogram tests. Such findings require additional testing and enhance patient stress. A study by S. H. Njor and her team in Denmark investigated the possible association of estrogen use and mammogram data. Their results, published in the August 19, 2010 issue of "Menopause," indicated that the use of estrogen injections and estrogen patches occasionally led to incorrect mammograms. In fact, false results were twice as likely among estrogen users than nonusers. That finding, however, did not hold true for the use of estrogen pills. The researchers speculated that's because the body processes each form of delivery uniquely. All estrogenic drugs have advantages and disadvantages.
- "International Journal of Cancer"; Hormone Replacement Therapy and Incidence of Central Nervous System Tumours in the Million Women Study; V. S. Benson et al.; Oct. 1, 2010
- "Annals of Oncology": Estrogens, Oral Contraceptives and Hormonal Replacement Therapy Increase the Incidence of Cutaneous Melanoma: A Population-Based Case-Control Study
- "Menopause"; Type of Hormone Therapy and Risk of Misclassification at Mammography Screening; S. Njor et al.; Aug. 19, 2010
- winterling/iStock/Getty Images